High Wind, Guadalupe Mountains of Culberson County
- When
- November 21, 2:00 AM MST to 5:00 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- ASOS
Intense northeast gap winds are expected through Guadalupe Pass behind a strong cold front.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Intense northeast gap winds are expected through Guadalupe Pass behind a strong cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 20, 9:57 PM MST, 4 hours 3 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1057 PM CST FRI NOV 20 2015
.DISCUSSION...
Please see the 06Z aviation discussion below.
&&
.AVIATION...
A strong, fast-moving cold front currently moving south through
eastern New Mexico and the Texas Panhandle will reach KHOB soon
after the start of the forecast period and reach KFST by around 10Z.
Winds will shift to the north and gust to 30-40KT through mid-
morning, and then veer to the northeast with gusts diminishing to 15-
25KT through the afternoon. Winds will then be light by Saturday
evening through the end of the forecast period. While localized
blowing dust is possible, have not included mention. VFR will be the
rule.
&&
.PREV DISCUSSION... /issued 251 PM CST FRI NOV 20 2015/
DISCUSSION...
Nothing has changed from the previous forecast. A cold front
currently in northwestern Kansas will drop south overnight
arriving in northern Lea County around midnight and quickly moving
through the remainder of the CWA by sunrise. Pressures behind the
front will increase at a rate of 3mb/hr, causing northeast winds
to increase to 25 to 30mph tomorrow morning, and will be much
higher at Guadalupe Pass where winds may exceed 60 mph. These
winds will keep the boundary layer mixed and combined with strong
cold air advection do not expect winds to increase much off of
morning lows despite mostly clear skies.
High pressure will quickly settle over the area causing winds to
become light overnight. This combined with clear skies will be
optimal conditions for radiational cooling and the models have
been very consistent in showing this. Therefore have gone ahead
and upgraded the Freeze Watch to a Hard Freeze Warning meaning we
are expecting lows to drop down below 29 degrees. Many areas have
not even seen their first freeze so precautions for sensitive
plants and animals need to be made. Terrell County may be the
lone outlier with lows only reaching 29-32 degrees (light freeze),
but do not want to break up the NPW into another section for a
(light) Freeze Warning and thus kept it in with the other
counties.
Zonal flow returns early next week allowing temperatures to
slowly climb back above normal. A deep upper low will develop in
the western U.S. late next week backing upper flow from a more
southwesterly direction and drawing moisture back into the region.
Scattered showers and thunderstorms will develop ahead of the low
late Wednesday into Thursday. The low will bring another strong
front south on Friday with the -SHRA/TS transitioning into -RA
behind the front. At this time it appears the precipitation behind
the front will remain in liquid form but cannot rule out the
chance for freezing or frozen precip Friday night. Fortunately we
have a week to monitor this situation.
Hennig
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Hard Freeze Warning from 8 PM Saturday to 8 AM MST Sunday FOR
THE FOLLOWING ZONES... Central Lea County...Southeast
Plains/BLM Roswell/LNZ...Southern Lea County.
Wind Advisory from 2 AM to 11 AM MST Saturday FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...
Guadalupe Mountains NP/Lincoln NF/LNZ...Guadalupe Mountains
of Eddy County...Northern Lea County...Southeast Plains/BLM
Roswell/LNZ...Southern Lea County.
TX...Hard Freeze Warning from 9 PM Saturday to 9 AM CST Sunday FOR
THE FOLLOWING ZONES... Andrews...Big Bend Area...Borden...
Crane...Dawson...Ector...Glasscock...Howard...Loving...
Martin...Midland...Mitchell...Pecos...Presidio Valley...
Reagan...Reeves County and Upper Trans Pecos...Scurry...
Terrell...Upton...Van Horn and Highway 54 Corridor...Ward...
Winkler.
Wind Advisory from 3 AM to noon CST Saturday FOR THE FOLLOWING
ZONES... Andrews...Big Bend Area...Borden...Crane...
Davis/Apache Mountains Area...Dawson...Ector...Gaines...
Glasscock...Howard...Loving...Marfa Plateau...Martin...
Midland...Mitchell...Pecos...Reagan...Reeves County and
Upper Trans Pecos...Scurry...Terrell...Upton...Van Horn and
Highway 54 Corridor...Ward...Winkler.
High Wind Warning until 2 PM MST Saturday FOR THE FOLLOWING
ZONES... Guadalupe Mountains.
&&HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
456 PM CST FRI NOV 20 2015
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
456 PM CST FRI NOV 20 2015 /356 PM MST FRI NOV 20 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TONIGHT
* A HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS WILL BE IN EFFECT
FROM 11 PM MST TONIGHT UNTIL 2 PM MST SATURDAY.
* A WIND ADVISORY WILL BE IN EFFECT FOR SOUTHEASTERN NEW MEXICO
AND WEST TEXAS FROM 2 AM MST/3 AM CST SATURDAY MORNING UNTIL
11 AM MST/NOON CST SATURDAY.
A STRONG COLD FRONT WILL PLUNGE SOUTHWARD ACROSS SOUTHEASTERN NEW
MEXICO AND WEST TEXAS AFTER MIDNIGHT. AFTER FRONTAL PASSAGE EXPECT
A SHARP WIND DIRECTION CHANGE TO THE NORTH. WIND SPEEDS WILL BE
AROUND 25 MPH SUSTAINED WITH GUSTS OVER 35 MPH. LOCALIZED AREAS OF
BLOWING DUST LOWERING VISIBILITIES TO UNDER A HALF MILE ARE
POSSIBLE...ESPECIALLY DOWNWIND OF PLOWED FIELDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
* A HARD FREEZE WARNING WILL BE IN EFFECT FOR SOUTHEASTERN NEW
MEXICO AND WEST TEXAS FROM 8 PM MST/9 PM CST SATURDAY TO 8 AM
MST/9 PM CST.
WINDS WILL SLACKEN DURING THE LATE AFTERNOON HOURS SATURDAY. AFTER
SUNSET, WINDS WILL BECOME LIGHT AND VARIABLE TO LIGHT
SOUTHEASTERLY. CLEAR SKIES...LIGHT WINDS...AND A POLAR AIR MASS
WILL ALLOW THE MERCURY TO FALL WELL BELOW FREEZING LATE SATURDAY
NIGHT AND EARLY SUNDAY MORNING. LOW TEMPERATURES SUNDAY MORNING
WILL RANGE FROM AROUND 20 DEGREES ACROSS NORTHERN LEA COUNTY AS
WELL AS ARROYOS AND VALLEYS ACROSS THE DAVIS MOUNTAINS...TO NEAR
FREEZING ALONG THE RIO GRANDE. THE COLD TEMPERATURES AND THE
DURATION OF TIME SPENT BELOW FREEZING WILL RESULT IN MODERATE TO
SEVERE DAMAGE OF PLANTS. PETS AND LIVESTOCK WILL NEED TENDING TO
AS WELL.
CLEAR SKIES AND DRY CONDITIONS WITH A WARMING TREND ARE FORECAST
FOR SUNDAY THROUGH WEDNESDAY. HOWEVER...RAIN AND THUNDERSTORM
CHANCES WILL INCREASE THANKSGIVING DAY INTO BLACK FRIDAY. RIGHT
NOW...IT APPEARS THAT THE GREATEST CHANCES OF RAIN WILL BE FROM
THE PERMIAN BASIN SOUTH TO THE BIG BEND AND LOWER TRANS PECOS
REGIONS OF WEST TEXAS. TEMPERATURES WILL BE WELL ABOVE FREEZING
SO RAIN WILL PREDOMINATE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, November 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603194.